Dehydration As Side Effect of Chemotherapy

chemo treatment NCI.jpg

Dehydration is a common and serious side effect of chemotherapy treatment. Recognizing how it occurs and how to manage it can significantly improve a patient's quality of life.

Dehydration is the excessive loss of body fluids. This can occur by way of chemotherapy in a number of manners, including diarrhea, vomiting, sweating and fever. Remaining hydrated can go a long way towards relieving secondary side effects of chemotherapy, such as mouth sores.

The problem is that chemotherapy can temporarily change a person's taste buds, making even basic water taste metallic and undrinkable during treatment. Generally, one's health care team will include instructions on how to remain hydrated, or one's registered dietitian will direct the patient towards remaining hydrated. Always trust the advice of your health care team and make certain they are aware of every side effect you believe you or your loved one is experiencing.

Signs of Dehydration

Here are some signs that a person is suffering from dehydration:

  • Decreased urine output
  • Dizziness
  • General weakness
  • Dry mouth
  • Thirst
  • Weight loss
  • Dry lips
  • Headache
  • Constipation
  • Irritability
  • Itching
  • Difficulty swallowing

Managing Dehydration

Always inform your health care team of symptoms related to dehydration so that they can help to rehydrate you as you continue treatment. However, there are some tips from the American Society of Clinical Oncology to consider to help maintain hydration:

  1. If eating or drinking is difficult, consider sucking on ice chips or popsicles.
  2. To ease the pain of eating or drinking, apply moisturizer to areas of the skin and medication to mouth sores.
  3. Try to take small sips of water; drinking large amounts can cause nausea.
  4. Keep bottled water with you at all times, sipping as often as is comfortable.
  5. Drink plenty of water prior to bedtime and right when you wake up in the morning.
  6. Diarrhea depletes the body of sodium and potassium, so if you're suffering from diarrhea, drink fluids that contain these elements.

Combating Dehydration

In order to stave off chemotherapy-induced dehydration, experts recommend drinking plenty of clear fluids. Examples include water, Gatorade, soup broth and Jello.

Things to avoid drinking include anything with caffeine, since caffeine is a natural diuretic.

When to Contact Your Health Care Team

When dehydration from chemotherapy reaches the following, it's time to contact your health care team:

  • Nausea and vomiting continues despite taking anti-nausea medication
  • Nausea and vomiting is preventing you from eating
  • You are vomiting five times in a 24-hour period
  • You feel bloated, or have pain or a swollen stomach prior to experiencing nausea and vomiting
  • If side effects from the anti-nausea medications become too much (since doctors have a choice of medications to prescribe)

Severe dehydration is a serious health issue and demands immediate medical intervention. Don't wait until it reaches that stage to get help, because the help is there waiting for you if you need it.

Sources: ASCO, About.com, Chemocare

LymphomaInfo Social